Colorado, 2008Flood in Colorado, May 19 to 23, 2008
May 19 to 23, 2008 · NWS GJT · 1 event in 1 county or zone
Warm temperatures caused rapid snowmelt and high flows on area rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures caused rapid snowmelt and high flows on area rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 2:00 PM MST, 10 hours 25 minutes earlier.
Area forecast discussion, May 18, 2:00 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN MAY 18 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY...
HIGH PRESSURE REMAINS ANCHORED OVER THE WESTERN U.S. THIS
AFTERNOON...BRINGING WARM AND DRY CONDITIONS TO WESTERN COLORADO
AND EASTERN UTAH. JUST ENOUGH HIGH LEVEL MOISTURE WORKING OVER THE
RIDGE...TO BRING PARTLY CLOUDY CONDITIONS TO THE REGION
UNDER LIGHT NW FLOW ALOFT. RIDGE SHIFTS SLIGHTLY EAST MONDAY
AND TUESDAY...ALTHOUGH HEIGHTS WILL LOWER AS PACIFIC ENERGY
MOVES INTO THE NORTHWEST U.S. EXPECT THE HOTTEST DAYS SO FAR
TO ARRIVE MONDAY AND TUESDAY...WITH RECORD TEMPS POSSIBLE IN
SEVERAL AREAS. WILL SEE PERIODS OF MID AND HIGH CLOUD COVER WITH
CUMULUS BUILD UP EACH AFTERNOON LEADING TO A FEW HIGH BASED VIRGA
SHOWERS DURING THE LATE AFTERNOON AND EVENING HOURS MONDAY AND
AGAIN TUESDAY. PATTERN CHANGE ARRIVES LATE TUESDAY AND WEDNESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AN UPPER TROUGH IS EXPECTED TO DIG SOUTHWARD ACROSS THE INTERIOR WEST
ON WED-THU...WITH ANOTHER PACIFIC SHORTWAVE DROPPING DOWN AND
REINFORCING THE TROUGH FRI-SAT. MODEL DIFFERENCES ARISE WHERE EACH
WANTS TO CLOSE OF A LOW CIRCULATION...AS WELL THE TIMING OF
INDIVIDUAL WAVES ROTATING AROUND THE MAIN TROUGH AND EJECTING OUT
ACROSS OUR FORECAST AREA. BOTH GFS AND ECWMF MODELS BEGIN LIFTING THE
MAIN TROUGH OUT TO THE NE LATE SUN-MON.
A COLD FRONTAL BOUNDARY IS NOW NOT EXPECTED TO REACH THE FORECAST
AREA UNTIL LATE WED AS NOTED IN THE PREV DISCUSSION...AS THE TROUGH
DEVELOPMENT SEEMS TO BE A LITTLE SLOWER AND FARTHER WEST. WED NOW
LOOKS WARMER WITH SCATTERED AFTERNOON THUNDERSTORMS POSSIBLE MAINLY
JUST IN NE UT. WED ALSO COULD BE FAIRLY WINDY WITH FIRE WEATHER
CONCERNS. THEN A CHANCE OF SHOWERS/THUNDERSTORMS ABOUT EVERYWHERE
THU...WITH A SLIGHT CHANCE TO CHANCE CONTINUING FOR FRI-SUN AS THE
MEAN TROUGH REMAINS NEARLY STATIONARY TO OUR WEST. THUS WILL STAY
WITH A RATHER BROADBRUSH FORECAST AS ANTICIPATE THE TIMING/TRACK OF
INDIVIDUAL EJECTING SHORTWAVES WILL VARY FROM MODEL RUN TO MODEL
RUN...AS WELL AS THE LOCATION OF THAT FRONTAL BOUNDARY/BAROCLINIC
ZONE WHICH WILL LIKELY ACT AS A FOCUS FOR THE SHOWERS AND
THUNDERSTORMS.
CLOUDS AND PRECIP ALONG WITH THE PROXIMITY OF THE TROUGH SHOULD LEAD
TO COOLER AND MORE SEASONABLE TEMPERATURES THU THROUGH THE WEEKEND...
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY AS HIGH PRESSURE
DOMINATES.
&&
.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES ARE RESULTING IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. SOME WATERWAYS ARE CURRENTLY RUNNING ABOVE
BANKFULL AND MODEL FORECASTS INDICATE MORE WATERWAYS WILL MEET OR
EXCEED BANKFULL THROUGH THE FIRST HALF OF THE WEEK WITH A FEW
LOCATIONS POTENTIALLY EXCEEDING FLOOD STAGE BY MID WEEK. HAVE
DECIDED TO ISSUE A FLOOD WATCH FOR SECTIONS OF THE YAMPA...ELK...
EAST...AND GREEN RIVERS FOR THE UPCOMING WEEK. SEE DENFFAGJT FOR
MORE INFORMATION OR VISIT WEATHER.GOV/GJT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH FOR THE YAMPA RIVER NEAR DEERLODGE PARK IN
MOFFAT COUNTY...THE EAST RIVER AT ALMONT IN GUNNISON COUNTY...
AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY THROUGH
WEDNESDAY.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
COUNTY THROUGH WEDNESDAY.
SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
HYDROLOGY......JDCHazardous weather outlook, May 18, 4:45 AM MST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAY 18 2008
COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAY 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WARMING TREND WILL CONTINUE TODAY CAUSING ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL PRODUCE INCREASED FLOWS ON CREEKS...
STREAMS AND RIVERS. SOME WATERWAYS WILL EXCEED BANKFULL AND FLOODING
OF LOW LYING AREAS MAY OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOUNTAIN SNOWPACK WILL CONTINUE TO MELT AT AN ACCELERATED RATE
MONDAY AND TUESDAY AS DAYTIME HIGH TEMPERATURES CLIMB TO NEAR RECORD
LEVELS. MANY CREEKS...STREAMS AND RIVERS WILL HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL. A FEW LOCATIONS MAY EXCEED
FLOOD STAGE BY MIDWEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION WHEN
RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE COLD AND
SWIFT.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL INCREASE BY MIDWEEK AS THE NEXT STORM SYSTEM
DEVELOPS OVER THE INTERMOUNTAIN WEST. UNSETTLED AND COOLER
CONDITIONS WILL THEN CONTINUE AS THIS SYSTEM STALLS OVER THE WEST.
CONTINUE TO MONITOR THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB
SITE AT: WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flood, Routt
- When
- May 19, 12:25 AM MST to May 23, 1:00 AM MST
- Where
- Routt County, 1.15 mi ENE of Hitchens to 1.45 mi WNW of Clark
- Cause
- Heavy Rain / Snow Melt
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.487, -106.980
The Elk River near Milner exceeded flood stage and water inundated low lying pasture and farm land adjacent to the river. The river also ran above bankfull above Clark. Reports from the Routt County emergency manager indicated some dirt roads had been covered with water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 19, 20082 deaths · 1 event
- Damaging Winds in Iowa, May 19, 2008$50,000 · 69 kt wind · 6 events
- Flood in Colorado, May 19 to 24, 2008$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 19, 20082 events
- High Wind in North Dakota, May 19, 20082 events
- Hail in Maine, May 19, 20080.75 in hail · 1 event
- High Wind in South Dakota, May 19, 200852 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 19, 20081 event
- Flood in Idaho, May 19 to 22, 20081 event
- High Wind in California, May 19, 200853 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109730.